It is currently Fri Aug 18, 2017 8:26 pm



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 6 posts ] 
Author Message
 Post subject: NAS and phenobarbital
PostPosted: Wed Mar 11, 2015 5:15 am 
Offline
Average Poster
Average Poster

Joined: Sun Aug 25, 2013 1:15 pm
Posts: 14
Hi,

my boy is born and actually healthy. But he suffered from NAS after 2 days and the docs gave him phenobarbital. I still have to give it to him 2 times daily 2,5 ml (10 mg). They say he will grow out of it and it can be stopped after 3 months or so. Anybody any experiences with this?

I actually dont understand why I cant reduce the dose already.

And I would like to hear the opinion of suboxdoc, please.

Have a good day,

Won


Top
 Profile  
 
PostPosted: Thu Mar 12, 2015 6:07 pm 
Offline
Moderator
Moderator
User avatar

Joined: Thu Feb 23, 2012 4:42 am
Posts: 4127
Hi Won. Welcome!

I have never heard of NAS symptoms being treated with phenobarbital. And I don't know why he can't be weaned any faster. I assume since you're administering his doses that they let you take him home, which is great!

If suboxdoc doesn't reply within a few days, go ahead and PM him.

Amy

_________________
Done is better than perfect!


Top
 Profile  
 
PostPosted: Thu Mar 12, 2015 7:03 pm 
Offline
Long Time Member
Long Time Member

Joined: Thu Aug 08, 2013 5:40 pm
Posts: 419
NAS, if treated is with morphine.
●Our management approach, which is provided by a multidisciplinary team, includes the following (see 'Our approach' above):


•Initial treatment of all substance-exposed infants is supportive and directed to facilitate the infant’s efforts to promote physiologic stability and organization, and competency to interact with his/her environment. These efforts typically include decreasing sensory stimulation, providing adequate nutrition, and prevention of skin excoriation. (See 'Supportive care' above.)


•We suggest that the severity of NAS be assessed by using a clinically verified scoring system (form 1) (Grade 2C). (See 'Scoring systems' above.)


•Pharmacologic therapy is indicated for infants who, despite adequate supportive care, display significant NAS symptomatology that exceeds predetermined criteria (form 1).


•If pharmacologic treatment is used, we suggest that the initial drug of choice be an opioid agent (table 1) (Grade 2B). Although the choice of opioid therapy is clinician dependent, we do not recommend the use of paregoric, as it contains potentially harmful compounds (Grade 1A). (See 'Opioid therapy' above.)


•Second medications may be required if the infant’s display is not adequately controlled on single medication therapy (table 2). Choices for second line drugs include phenobarbital and clonidine. (See 'Second drug therapy' above.)

Me again - phenobarb is 2nd line and an add on to morphine or methadone for severe NAS.
You need to clarify why this was started, if not resolved get a second opinion from your pediatrician and perhaps it can be weaned much sooner. I would think it is quite rare that NAS from buprenorphine would need treatment (if needed) beyond a few day course of morphine. Was there prolonged exposure to benzodiazepines or other substances found on a tox screen done at delivery?
In the guidelines phenobarb may be used if multidrug exposure occurred.


Top
 Profile  
 
Our Sponsors
PostPosted: Sun Mar 15, 2015 5:16 am 
Offline
Average Poster
Average Poster

Joined: Sun Aug 25, 2013 1:15 pm
Posts: 14
No, no other drugs ...


Top
 Profile  
 
PostPosted: Sun Mar 15, 2015 5:27 pm 
Offline
Site Admin
Site Admin
User avatar

Joined: Sun Feb 24, 2008 11:03 pm
Posts: 1543
I sent a PM, and agree with my colleague. Phenobarb is an anticonvulsant primarily used to treat seizures. I've seen it used in newborns who had seizures caused by a number of conditions, including withdrawal from benzos (valium, Xanax, Klonopin, etc). For opioid withdrawal, I assume that they are using it as a general sedative, to help your baby sleep and stay calm. It is not usually used for opioid withdrawal, unless a baby is very agitated-- or unless the baby is also coming off sedative drugs or alcohol.

Phenobarb has been around for a long time, so I think it is possible that some areas consider it a minor issue to give it to a baby, as a minor sedative. I remember an area pediatrician who would have moms of colicky babies give the baby a small amount of whiskey, mixed with sugar (?). There are so many bizarre practice patterns out there...

I don't know your personal situation, so I cannot give medical advice. BUT... if your baby had seizures, it is important to continue the phenobarb for however long they said. If your baby did NOT have seizures, and you did not use other drugs, they are probably recommending the phenobarb to help your baby deal with the lingering effects of opioid withdrawal. If the baby is agitated and not sleeping at all, phenobarb might be helpful. If the baby is acting like any other baby--- i.e. waking to feed every 4 hours but then going back to sleep at night, and having moments of calm and moments of crying... then the phenobarb probably isn't important. I recommend that you tell your pediatrician that you would like to taper off the phenobarb, to see how the baby does. I would think the pediatrician could taper it off over a few days without any problems.


Top
 Profile  
 
PostPosted: Mon Mar 16, 2015 12:17 pm 
Offline
Average Poster
Average Poster

Joined: Sun Aug 25, 2013 1:15 pm
Posts: 14
Today the pediatrician allowed us to stop the pheno. And no, no seizures and no other drugs or things like that. So I guess it is okay to just stop.


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 6 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 0 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group